View Full Version : Topamax - cognitive impairment?


vague107
04-20-09, 07:49 PM
I was recently prescribed topamax for reoccurring migraines, but the cognitive impairment and memory loss side effect is something that I just absolutely cannot have. Besides, I already take vyvanse to help me in that area...so its not like its perfect in the first place. I'm also a serious college student with big goals for grad school - I can't afford to have *any* "psychomotor slowing" if you know what I mean...

So I'd lke to hear from anyone who takes/took it if they experienced this, and what dose? I'm supposed to start with a very low dose (25mg) and up to 50mg but I'm still scared for the reasons I listed above...

Thanks!

vague107
04-22-09, 10:16 PM
no one? :(

fxfake
04-23-09, 04:41 PM
I got those effects from Topamax. The problem was that I did not realize it. The slow titration up to 75mg masked the evil effects. A few months after I stopped, I decided to try it again, at 75mg a day (instead of 15...30... etc.). The cognitive impairment was obvious.

I would say to skip the titration, but that's something you should discuss with your doctor.

vague107
04-24-09, 11:03 PM
Thanks...I think I may wait to try it though. Final exams are coming up. I can't afford to be messing around with something that could potentially cause cognitive impairment... :(

sweetlorired
04-26-09, 10:50 PM
I also take Topamax every day for Migraine prevention. My dose is 100 mg twice a day. Topamax should always be titrated up when starting. I also suffered from some "cognitive impairment" as I started the Topamax. However, as I got used to taking it and as the dose was titrated up properly, I found that my "cognitive impairment" improved and completely disappeared!! Keep in mind though, that everyone may respond to medications differently.

vague107
04-29-09, 07:59 PM
I also take Topamax every day for Migraine prevention. My dose is 100 mg twice a day. Topamax should always be titrated up when starting. I also suffered from some "cognitive impairment" as I started the Topamax. However, as I got used to taking it and as the dose was titrated up properly, I found that my "cognitive impairment" improved and completely disappeared!! Keep in mind though, that everyone may respond to medications differently.

wow thanks, so far thats the first I've heard that it was temporary. How long did it take for it to disappear completely? That's one side effect that I just really want to avoid if possible, because I am planning to get my doctorate degree and cognitive impairment is the last thing I need...but the migraines are debilitating and almost every day, so that's an impairment in itself...:( I still haven't tried the topamax yet because final exams aren't over, but I'm debating on whether its worth trying or not, since I have to start studying for the GMAT as soon as school is over...

fxfake
05-11-09, 11:34 PM
I also take Topamax every day for Migraine prevention. My dose is 100 mg twice a day. Topamax should always be titrated up when starting. I also suffered from some "cognitive impairment" as I started the Topamax. However, as I got used to taking it and as the dose was titrated up properly, I found that my "cognitive impairment" improved and completely disappeared!! Keep in mind though, that everyone may respond to medications differently.

That's what I thought happened with me, but instead of having less cognitive impairment, I just noticed it less.

Reading the PI sheet one gets the impression that rapid titration causes impairment. I wonder how they ruled out the possibility that slow titration masked the [self reported] impairment. If you suddenly lose 10 IQ points (or whatever) from one day to the next you'll notice it. If it takes a few months, you probably will not.

I am not advising against a slow titration; I would advise that one consider asking one's trusted friends loved ones to keep an eye out for signs of gradual impairment.

vague107
05-16-09, 12:26 PM
That's what I thought happened with me, but instead of having less cognitive impairment, I just noticed it less.

Reading the PI sheet one gets the impression that rapid titration causes impairment. I wonder how they ruled out the possibility that slow titration masked the [self reported] impairment. If you suddenly lose 10 IQ points (or whatever) from one day to the next you'll notice it. If it takes a few months, you probably will not.

I am not advising against a slow titration; I would advise that one consider asking one's trusted friends loved ones to keep an eye out for signs of gradual impairment.

Thanks. I did ask everyone around me to let me know if they think I'm acting weird. I'm studying for the GMAT now that school is over and I haven't taken any practice tests yet but I think those will be good indicators as to whether my IQ is getting worse over time. I also switched from topamax to a similar, newer anticonvulsant, zonegran, which is supposed to work just as well with less chance of bad side effects. So far its been a week and I actually feel slightly better, more like my old self and not in a huge fog, but I know it hasnt really been long enough to tell and that could be due to placebo effect anyway.

smithalan00
04-26-11, 06:41 AM
As par my knowledge migraine is mental disorder
so that It does not have any medication in medical
science. Only one medication work for this problem
and that is meditation which will calm down your
mind and you would definitely come out this problem.


:)

CityofIce
04-26-11, 12:18 PM
I'm on Topamax for migraine prevention. I currently take 100mg before bed. I first titrated up to 100mg twice a day and stayed on that for a few months, but I felt dumb as rocks. I had trouble driving and finding words. It magnified my usual "brain fog" a hundred times. It also gave me panic attacks out of nowhere.

That being said, Topamax is also really effective for migraine prevention. It worked when nothing else would. I don't like taking it, but it works. I am debating whether to titrate off it completely, or stay at this lowered dose for now.

My advice is to go slowly and be consistent with taking it. It's very powerful and can have crazy side effects (like seizures, panic attacks, and crushing depression) if you start taking high doses right away, or stop it completely without titrating off slowly. Just be careful. Topamax can be a Godsend to people with migraines, but it can also be a nightmare!

hallwoman
11-09-11, 07:59 PM
As an alternative to Topamax, which didn't work for me, my neuro put me on Keppra, which has completely cured me of my migraines. They used to rule my life. Now I get one only when I forget the pill. I take 500mgs am & pm and it comes in a generic. Takes about a month to get up to the theraputic dose. I am very happy on it and it keeps me focused. But, get this, I am going back on Topamax for my bipolar disorder because the Lamictal caused me to gain so much weight. Feel free to contact me. Psych. is building up slowly. 25mgs every two weeks with a goal of 100mgs to 150mgs per day. No fogginess yet, but I'm bracing myself...

Imitationofself
12-10-11, 02:43 PM
Topamax helped me drop 30 pounds and 30 IQ points. I would forget what year it was and how to spell my name, but I was sexy as hell at 95 pounds.

That said, I empathize and I hope you find a solution to your problem.